Learn about acetaminophen, how to safely use it and its health risks, including potential overdose.
On this page
Acetaminophen is a drug ingredient found in over 600 different over-the-counter and prescription medicines. It's found in single or multiple ingredient products, under many different brand names, including:
- common pain relievers
- cold and flu medications
This drug reduces fever and is also used to provide temporary relief of pain from:
- cold and flu
- muscle aches
- menstrual cramps
It's available in different strengths and forms, such as:
- gel caps
Outside of Canada, some countries refer to acetaminophen as paracetamol or APAP.
Acetaminophen is safe and effective when used as directed.
The total amount of acetaminophen taken in a day from all sources should not exceed 4,000 mg for:
- children aged 12 years and older
Over 24 hours, this equals:
- 8 extra strength pills (each pill contains 500 mg)
- 12 regular strength pills (each pill contains 325 mg)
The maximum amount of acetaminophen that can be taken in a day is lower for children under 12 years old. Weight- and age-based dosing instructions are provided with children's acetaminophen products.
If you're taking products containing acetaminophen, you should do the following.
- Read the product label and follow the instructions.
- Understand how much to take, how frequently to take it and when to stop.
- Keep track of how much you've taken and when.
- Avoid taking more than 1 product containing acetaminophen at the same time.
- Be aware of the maximum recommended daily dose if you need to take more than 1 product that contains acetaminophen.
- Adults and children aged 12 years and older should not exceed 4,000 mg of acetaminophen from all products.
Many medications contain acetaminophen. You should talk to your pharmacist or other health care provider if:
- you're unsure if a product has acetaminophen
- you're unsure of how much you're taking
- you have questions about risk factors associated with acetaminophen
You should call your provincial poison control centre immediately if you think you have taken too much acetaminophen.
Although acetaminophen is considered safe when used as directed, liver damage is possible if you:
- use the product for longer than recommended
- take more than the maximum recommended daily dose
While acetaminophen is broken down by the liver, if you take too much, it can build up and become toxic.
A buildup of acetaminophen can cause a form of liver injury called drug-induced hepatitis. If severe enough, it can affect the way your liver works or even cause your liver to stop working.
Hepatitis may also be caused by alcoholism or other liver diseases, including viruses such as hepatitis A, B or C. If you have a liver condition, you should talk with your doctor before taking acetaminophen.
The risk of liver injuries involving acetaminophen may be higher if you:
- have liver disease
- drink 3 or more alcoholic drinks every day, even if you follow the recommended dose limit
- the maximum amount you can safely take may be less than what's listed on the product label
- use acetaminophen for a long time, even at the recommended dose
All medicines, both prescription and over-the-counter, have risks as well as benefits. Read the labels of any drugs you're taking each and every time you start using them.
Taking too much acetaminophen, either by accident or on purpose, is called an overdose. With acetaminophen, symptoms don't appear for many hours following an overdose. You could have liver damage and not know it.
Acetaminophen overdose is a leading cause of acute liver failure in Canada, the U.S. and many other developed countries. The term acute in this context means that the damage takes place rapidly over hours or days. In comparison, the damage from chronic liver failure takes place over many years.
There are approximately 4500 hospitalizations in Canada each year due to acetaminophen overdose. Approximately 700 or 16% of these were reported as accidental or unintentional overdoses. In about 6% of hospitalizations for overdose, patients develop liver injuries, including acute liver failure. This means the liver suddenly stops working, which may:
- require a liver transplant
- lead to death
Behaviours that commonly lead to accidental overdose include taking:
- the next dose too soon
- more than the recommended dose at a time
- many people underestimate the risk of doing this
- 2 or more types of medicine at the same time that contain acetaminophen
- for example, a pain reliever with a cold and flu medicine
For more information
Report a problem or mistake on this page
- Date modified: